Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2003, 3:24 PM EDT for 4 counties in Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 3:24 PM EDT (19:24 UTC)
- Expired
- May 15, 2003, 4:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, City of Salem, VA, Patrick County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 151925
SVRRNK
VAC161-770-775-152030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TO REMOVE PATRICK COUNTY
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SALEM IN WEST CENTRAL VIRGINIA
ROANOKE CITY IN WEST CENTRAL VIRGINIA
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 430 PM EDT.
* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF CATAWBA TO 17
MILES SOUTH OF BENT MOUNTAIN...MOVING EAST AT 35 MPH.
* SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
CATAWBA...
SALEM CITY...
ROANOKE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL AND WINDS UP TO 60 MILES AN HOUR.
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3682 8033 3712 8017 3724 8019 3734 8026
3741 8008 3731 7985 3722 7985 3714 7995
3718 8001 3716 8009 3710 8018 3684 8032
3687 8024 3685 8017
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:50 AM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 15, 11:50 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1150 AM EDT THU MAY 15 2003 WL UPDATE ZONES TO TAKE OUT MORNING WORDING. NO OTHER CHANGES AT THIS TIME. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
Hazardous weather outlook, May 15, 6:32 AM EDT, 8 hours 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...GENERALLY WEST OF THE BLUE RIDGE MOUNTAINS. PLESE REFER TO THE SEVERE WEATHER OUTLOOK ISSUED TODAY...SPSRNK...FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
In the hours before
Special weather statement, May 15, 12:27 PM EDT, 2 hours 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-160130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT THU MAY 15 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN SOUTHEAST WEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY WEST OF A LINE FROM LEWISBURG WEST VIRGINIA TO MARTINSVILLE VIRGINIA. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE TODAY WILL BE LARGE HAIL. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. AMS
Special weather statement, May 15, 12:39 PM EDT, 2 hours 45 minutes before
VAZ007-009-WVZ042-151730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1239 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS APPROACHING TAZEWELL COUNTY... A CLUSTER OF THUNDERSTORMS WILL APPROACH TAZEWELL AND NORTHERN SMYTH COUNTIES EARLY THIS AFTERNOON. THE STORMS ARE EXPECTED TO REACH RICHLANDS AROUND 12:45 PM AND TAZEWELL BETWEEN 1 AN 1:30 PM. STRONG...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. AMS
Special weather statement, May 15, 1:21 PM EDT, 2 hours 3 minutes before
NCZ004-005-VAZ017-022>024-032>035-043-151815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 121 PM EDT THU MAY 15 2003 ...THUNDERSTORMS DEVELOPING IN THE FOOTHILLS OF VIRGINIA AND NORTH CAROLINA... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON. THROUGH 2:30 PM...THE STRONGEST STORMS WILL MOVE FROM ROANOKE CITY AND SOUTHERN ROANOKE COUNTY INTO NORTHERN FRANKLIN COUNTY AND WESTERN BEDFORD COUNTY. EXPECT VERY HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL WITH THESE STRONGER STORMS. AMS
Special weather statement, May 15, 2:26 PM EDT, 58 minutes before
NCZ003-019-VAZ011-013-014-016-017-WVZ043>045-151930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS THIS AFTERNOON... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS AFTERNOON. BY 3:00 PM THE LINE WILL EXTEND FROM UNION WEST VIRGINIA TO RADFORD TO GALAX. THE STORMS WILL MOVE TO THE NORTHEAST AT 40 MPH. EXPECT VERY HEAVY RAIN...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL WITH THESE STORMS. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:57 PM EDT | Flash Flood Warning | RNK | City of Roanoke | 2 hr |
| May 15, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski | 26 min |
| May 15, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 20 min |
| May 15, 2:44 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 61 min |
| May 15, 3:11 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| May 15, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 65 min |
| May 15, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.